What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 2, 8:58 AM EST, 3 hours 20 minutes earlier.
Area forecast discussion, Jun 2, 8:58 AM EST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
958 AM EDT Thu Jun 2 2022
.SYNOPSIS...
A cold front from eastern New York to southeast Missouri this
morning will move southeast today and tonight with numerous
showers and thunderstorms over the region before the front moves
offshore late Friday. Dry weather with temperatures near normal
is expected Friday night through Saturday night. The chance for
showers and thunderstorms returns on Monday and Tuesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 950 AM EDT Thursday...
A few showers and storms crossed through southeast West Virginia
this morning, but these have since dissipated and most areas are
seeing mostly sunny skies. The lack of cloud cover will promote
strong surface heating, along with building instability and
increased forcing as the front moves closer, all of which will
allow for storms to develop later this afternoon and evening.
Damaging wind gusts remain the primary threat.
As of 350 AM EDT Thursday...
Upper ridge flattens today with falling 500 MB heights over the Mid
Atlantic and Northeast United States as a short waves crosses the
region. The surface cold front that was over the Ohio Valley will
move southeast today and tonight, reaching from southeast Virginia
to central South Carolina by Friday morning.
Synoptic scale models are in good agreement bringing a line of
showers and thunderstorms through the foothills and piedmont between
21Z/5PM and 00Z/8PM. The convective allowing models do not have any
particular consensus on timing and locations within that time frame.
Surface-based Convective Available Potential Energy will peak
in the 2000-3000J/kg ahead of the first storms. Shear will be
modest but enough for any of the stronger storms to be organized
enough for hail and wind.
The first line of storms to go through that area will be the most
likely time frame for any severe thunderstorms. Another broken line
of showers and thunderstorms will also be along the front, but even
these will be east of Lynchburg and Danville by midnight.
Bufkit forecast sounding show storm motion will be 25 to 30 mph but
with precipitable water 1.5 to 1.75 inches and efficient warm rain
processes, all storms will have high rainfall rates and 2 inches of
rain in localized spots is likely.
At the same time the back edge of precipitation will be exiting the
piedmont this evening, clouds will be filling in over the mountains
behind the front. As upslope winds turn to the north and drier air
advects into the area, these clouds will start to dissipate late
tonight.
Locations east of the Blue Ridge have the potential to get into the
lower 90s again this afternoon before any thunderstorms disrupt the
rise in temperatures. A cooler air mass and lower 850MB temperatures
advect into the mountains by Friday morning. Used the NBM as a
starting point for lows tonight.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
As of 100 AM EDT Thursday...
Expect near normal temperatures and very little chance of
precipitation this weekend.
Thursday's cold front will be just south of the region on Friday.
The vast majority of the region is expected not to have any rain.
However, some lingering showers will be possible across portions of
the mountains and foothills of northwest North Carolina during
Friday morning.
High pressure will build over the area during the weekend bringing
seasonable temperatures back to the area. As the center of the high
starts to shift east of the region, there may be enough of a return
of moisture into the area to generate isolated showers over the
North Carolina mountains Sunday afternoon, and farther north into
parts of southwest Virginia and southeast West Virginia Sunday night.
Confidence in the above weather scenario is high.
&&
.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 1215 AM EDT Thursday...
Mild and unsettled weather expected through the period.
During this portion of the forecast, flow aloft will be almost zonal
each day. A series of shortwave troughs will ride along the flow,
into and across our region. This type of pattern will keep the
region on the mild side with more than simply diurnal-type showers
and storms. The challenge though is the variability in the guidance
in depicting the timing of each of these features. While not
represented equally among the guidance, there is some clustering
around the Tuesday afternoon and then Wednesday night as the times
currently with the best chances for the crossing of one of the
shortwave troughs.
The resultant forecast will be one that offers daily chances of
showers and storms with peaks in those probabilities around the
times mentioned above. With no push of colder air into the area,
each day should be above normal for this time of year.
Confidence in the above scenario is moderate.
&&
.AVIATION /14Z THURSDAY THROUGH MONDAY/...
As of 650 AM EDT Thursday...
A cold front will cross the Mid Atlantic region and Carolinas
today and tonight. Numerous showers and thunderstorms will
develop along and ahead of the front, especially in the
foothills and piedmont of Virginia and North Carolina and
between 18Z/2PM and 00Z/8PM. Have narrowed down the most likely
time of impact for each local TAF site. Strong, gusty wind and
intense rainfall with MVFR visibility are likely with any of
the bigger storms.
There are isolated showers and thunderstorms this morning in
southeast West Virginia and western Virginia, but these are
close to the KLWB, KBCB and KBLF TAF sites.
The wind will be from southwest to west ahead of the front. Some
gusts up to 20 knots are possible once mixing gets established
this morning. The wind direction turns to the northwest behind
the front. Ceilings over the mountains lower to MVFR right
behind the front and will remain low early Friday morning.
With dry air coming in behind the front and the upslope
weakening on Friday morning, the sky will begin to clear and
ceilings may lift before 12Z/8AM over the mountains. Depending
on the speed of the clearing and where it rains this afternoon
and evening, some locations may have a brief period of MVFR fog.
Average confidence for ceiling, visibility and wind.
Extended Aviation Discussion...
VFR conditions expected on Friday across the area as drier and
cooler air overspreads the region from the northwest. Clouds
will remain over North Carolina and southern Virginia but
ceilings will be VFR.
The weather will be VFR on Saturday and Sunday.
Isolated showers and thunderstorms are possible in the
mountains Sunday afternoon.
On Monday thunderstorms with MVFR conditions will be scattered
over the mountains and isolated in the foothills and piedmont.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...AMS
NEAR TERM...AMS/BMG
SHORT TERM...DS
LONG TERM...DS
AVIATION...AMS/RAB
Hazardous weather outlook, Jun 2, 5:38 AM EST, 6 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
638 AM EDT Thu Jun 2 2022
VAZ035-046-047-059-031045-
Amherst-Appomattox-Buckingham-Charlotte-
638 AM EDT Thu Jun 2 2022
This Hazardous Weather Outlook is for central Virginia and south
central Virginia.
.DAY ONE...Today and tonight.
There is a Slight Risk of severe thunderstorms this afternoon and
evening. The primary threat is damaging wind. Large hail and
localized flooding are secondary threats.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.
NCZ001-002-018-VAZ007-009>020-022>024-033-034-WVZ042>044-507-508-
031045-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Franklin-Bedford-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
638 AM EDT Thu Jun 2 2022
This Hazardous Weather Outlook is for northwest North Carolina,
south central Virginia, southwest Virginia, west central Virginia
and southeast West Virginia.
.DAY ONE...Today and tonight.
Numerous showers and thunderstorms are expected this afternoon and
evening. Some of the storms may be strong to severe with the
primary threat of damaging wind. Localized flash flooding is
possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ003>006-019-020-VAZ032-043>045-058-031045-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Henry-
Pittsylvania-Campbell-Halifax-
638 AM EDT Thu Jun 2 2022
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia
and southwest Virginia.
.DAY ONE...Today and tonight.
Scattered showers and thunderstorms are expected this afternoon and
evening. Some of the storms may be strong to severe with the primary
threat of damaging wind. Localized flooding is possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 2, 11:38 AM EST, 40 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1238 PM EDT Thu Jun 2 2022
VAZ007-010-WVZ042-021715-
Tazewell VA-Bland VA-Mercer WV-
1238 PM EDT Thu Jun 2 2022
...A strong thunderstorm will impact portions of
central Tazewell, northwestern Bland and southwestern Mercer Counties
through 115 PM EDT...
At 1238 PM EDT, Doppler radar was tracking a strong thunderstorm over
Amonate, or 8 miles northwest of Tazewell, moving east at 50 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bluefield...
Tazewell...
Pocahontas...
Bramwell...
Clear Fork...
Amonate...
and Coaldale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3724 8174 3724 8172 3720 8168 3721 8156
3724 8151 3726 8150 3725 8148 3727 8145
3727 8142 3731 8140 3732 8137 3742 8131
3717 8116 3707 8173 3722 8175
TIME...MOT...LOC 1638Z 256DEG 43KT 3720 8164
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ETSpecial weather statement, Jun 2, 11:44 AM EST, 34 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1244 PM EDT Thu Jun 2 2022
WVZ508-021715-
Western Greenbrier WV-
1244 PM EDT Thu Jun 2 2022
...A strong thunderstorm will impact portions of
northwestern Greenbrier County through 115 PM EDT...
At 1243 PM EDT, Doppler radar was tracking a strong thunderstorm near
Babcock State Park, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rainelle...
Rupert...
Quinwood...
Bingham...
Williamsburg...
Duo...
and Anjean.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3796 8049 3792 8054 3793 8080 3795 8081
3799 8077 3799 8079 3802 8080 3803 8082
3804 8083 3806 8080 3806 8082 3805 8084
3806 8087 3808 8089 3810 8088 3808 8071
3821 8051
TIME...MOT...LOC 1643Z 266DEG 28KT 3808 8092
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ETSpecial weather statement, Jun 2, 11:58 AM EST, 20 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1258 PM EDT Thu Jun 2 2022
WVZ042-043-021745-
Mercer WV-Summers WV-
1258 PM EDT Thu Jun 2 2022
...A strong thunderstorm will impact portions of
southwestern Summers and Mercer Counties through 145 PM EDT...
At 1258 PM EDT, Doppler radar was tracking a strong thunderstorm over
Northfork, or 9 miles east of Welch, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Princeton...
Athens...
Matoaka...
Pipestem...
Camp Creek...
Bramwell...
and Camp Creek State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3742 8131 3741 8129 3742 8128 3746 8131
3747 8128 3750 8126 3751 8121 3754 8120
3757 8120 3760 8114 3759 8109 3761 8106
3764 8107 3768 8100 3741 8086 3738 8088
3729 8130 3740 8133
TIME...MOT...LOC 1658Z 251DEG 26KT 3744 8141
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ETSpecial weather statement, Jun 2, 12:14 PM EST, 4 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
114 PM EDT Thu Jun 2 2022
WVZ507-508-021745-
Western Greenbrier WV-Eastern Greenbrier WV-
114 PM EDT Thu Jun 2 2022
...A strong thunderstorm will impact portions of
central Greenbrier County through 145 PM EDT...
At 114 PM EDT, Doppler radar was tracking a strong thunderstorm over
Quinwood, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rainelle...
Rupert...
Quinwood...
Renick...
Falling Spring...
Beartown State Park...
and Trout.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3811 8036 3805 8026 3793 8026 3797 8079
3799 8077 3799 8079 3801 8079 3802 8080
3809 8080 3808 8071 3817 8057 3819 8036
TIME...MOT...LOC 1714Z 269DEG 30KT 3807 8071
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ET